Intravenous Lignocaine to Blunt Extubation Responses: A Double-Edged Sword

    loading  Checking for direct PDF access through Ovid

Abstract

Extubation after general anesthetic procedures is often accompanied by transient undesirable responses such as hypertension, tachycardia, coughing, bucking, and raised intracranial and intraocular pressures. In neurosurgical procedures, they need to be stringently controlled to prevent the rise in cerebral blood flow, increase in intracranial pressure, and intracranial bleeding. Intravenous (IV) lignocaine (1–1.5 mg/kg) administration is one such method to blunt extubation responses. We describe a case where IV lignocaine was administered within the recommended doses to inhibit the extubation response, but the same resulted in generalized convulsions because of the clinical and physiological status of the patient at that point of time. Intravenous lignocaine administered to obtund extubation responses can itself manifest in toxic reactions depending on the preexisting clinical and physiological state of the patients. Thus, extreme caution and vigilance is to be maintained whenever IV local anesthetics are used for such purposes.

Related Topics

    loading  Loading Related Articles